Virginia, 2003

Hail and Damaging Winds in Virginia, July 16, 2003

July 16, 2003 · NWS RNK · 4 events in 3 counties and zones

Thunderstorm winds downed trees in Ridgeway, and onto Route 220, 2 miles southwest of Ridgeway.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 16th produced damaging winds and hail up to nickel size.Thunderstorm winds downed trees in Ridgeway, and onto Route 220, 2 miles southwest of Ridgeway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 16, 3:19 PM EST, 31 minutes earlier.

Area forecast discussion, Jul 16, 3:19 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
419 PM EDT WED JUL 16 2003

A FRONT WILL SLOWLY MOVE THRU THE REGION TONIGHT THEN STALL ALONG
THE EAST COAST.  THIS WILL KEEP THE CHC FOR SHOWERS AND
THUNDERSTORMS THRU MIDNIGHT FOR SOUTHERN AND EASTERN CWA.  FOLLOWING
THE STORMS...PATCHY FOG WILL DEVELOP TOWARD MORNING.  THU/THU
NIGHT...FRONTAL BND/THETA-E RIDGE FAR ENOUGH TO THE SOUTH TO KEEP
CWA DRY.  TEMPS IN THE EAST IN THE MID TO UPPER 80S AND 80 TO 85 IN
THE WEST.

FRI/FRI NIGHT...SFC REFLEC AND TROUGH ALONG THE EAST COAST WITH
ANOTHER FRONT MOVING INTO THE OHIO RIVER VALLEY.  THIS AGAIN WILL
KICK OFF A FEW SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND
EVENING.  LATE FRI NIGHT...FRONT APPROACHES WESTERN CWA.  BEING
AHEAD OF THE FRONT...WARM MUGGY TEMPS WILL PREVAIL.

EXTENDED...TYPICAL SUMMER PATTERN WITH FRONT SLOW TO MOVE THRU THE
REGION THEN STALLING JUST EAST AND SOUTH OF CWA SAT NIGHT/SUN.
EARLY NEXT WEEK...ANOTHER FRONT TO MOVE OUT OF THE GREAT LAKES
REGION AND INTO THE AREA SOMETIME TUE.  SPEED IS QUESTION WITH
MODELS DISPLAYING OCCLUDED LOW.  WITH SLOWER SPEED OF
FRONT...EXTENDED AFTN/EVENING PCPN INTO TUE AND WED.  TWEAKED TEMPS
A FEW DEGREES BUT NO MAJOR CHANGES.  EARLY NEXT WEEK...TEMPS WILL
DROP TO BELOW NORMAL.

ROA   65  87  66  88 /  30  10  10  30
LYH   64  87  65  87 /  40  10  10  30
DAN   67  90  68  90 /  50  10  10  30
BLF   61  80  63  81 /  20  10  10  30
LWB   57  81  58  82 /  10  10  10  30
BCB   61  84  62  84 /  20  10  10  30
TNB   60  81  61  82 /  50  10  10  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

RCS
Hazardous weather outlook, Jul 16, 4:10 AM EST, 11 hours 40 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-161115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 AM EDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Roanoke radar (KFCX), 60 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Henry

When
July 16, 3:50 PM EST
Where
Henry County, 2 mi SW of Ridgeway
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.570, -79.900

Hail, Danville (C)

When
July 16, 4:10 PM EST
Where
Danville (C) County, Danville
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
36.583, -79.417

Thunderstorm Wind, Henry

When
July 16, 4:15 PM EST
Where
Henry County, Ridgeway
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.583, -79.867

Hail, Pittsylvania

When
July 16, 4:15 PM EST
Where
Pittsylvania County, 1 mi N of Danville City
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
36.583, -79.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378186, 5378188, 5378187, 5378189.